Florida, 2020

Damaging Wind in Florida, July 15, 2020

July 15, 2020 · NWS MFL · 1 event in 1 county or zone

Weak easterly flow allowed for deep tropical moisture to stay in place across South Florida. This prevailing flow also allowed the Gulf and Atlantic sea breezes to push inland, becoming the focus for afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Weak easterly flow allowed for deep tropical moisture to stay in place across South Florida. This prevailing flow also allowed the Gulf and Atlantic sea breezes to push inland, becoming the focus for afternoon showers and thunderstorms. Due to weak flow, these sea breeze boundaries were slow to move. This allowed for gusty showers and thunderstorms along the east coast that brought gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 15, 12:23 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 15, 12:23 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Miami FL
123 PM EDT Wed Jul 15 2020

.Aviation...
Showers and thunderstorms beginning to develop across the region
and the east coast sea breeze has developed and begun to move
inland. VCTS for all sites this afternoon, with TEMPOs for some
sites for MVFR/IFR cigs and vis. Convection moves towards interior
and southwest this evening before dissipating after sunset. Light
winds overnight with easterly flow tomorrow.

&&

.Prev Discussion... /issued 954 AM EDT Wed Jul 15 2020/

Update...
High pressure developing across the region will bring a change as
we transition to an easterly flow regime today. Scattered showers
and thunderstorms will develop along the sea breezes this
afternoon, with additional development along outflow boundary
interactions. However, under this regime when storms develop the
will move westwards towards the interior and west coast in the
evening.

Looking at the environmental conditions the atmosphere has become
a little more unstable with the potential for a few stronger
storms than in previous days. The mid-levels have cooled with the
500mb temp now around -6.5C, mid-level lapse rates are around
6.3-6.5 C/km. There is also plenty of CAPE and DCAPE, DCAPE
values are around 1000 J/kg. Given the more unstable environment
there is potential for gusty microburst and hail this afternoon
with the strongest convection. Locally heavy rainfall and frequent
lightning will also be possible with convection today.

Temperatures will be in the low to mid 90s once again with triple
digit heat indices.

Prev Discussion... /issued 341 AM EDT Wed Jul 15 2020/

Short Term (Today through Thursday)...
An area of high pressure will continue to build over the region
and strengthen as it does so. Winds will start to shift around to
more of an easterly direction today, however, the wind flow will
still be rather weak. This will allow for the east and west coast
sea breezes to develop and push inland. Scattered showers and
thunderstorms will develop along the sea breezes as they push
inland. The greatest chances of shower and thunderstorm
development will shift towards the interior and west this
afternoon and this evening as more of an easterly flow begins to
develop. Hot temperatures will also continue due to the light wind
flow that will remain in place. High temperatures will range from
the lower 90s across the east coast to the upper 90s across the
interior sections. Heat indices will continue to rise into the
triple digits today across South Florida.

On Thursday, the latest computer model guidance shows the easterly
flow beginning to strengthen and some deeper tropical moisture
will start to work into the region from the Bahamas. Shower and
thunderstorm development on Thursday will continue to be sea
breeze driven, however, the coverage will begin to increase. The
greatest chances of showers and thunderstorms will continue to be
across the interior and west coast during the afternoon and
evening hours. High temperatures on Thursday will range from
around 90 across the east coast to the mid 90s across the interior
sections.

Long Term...
Thursday night through Tuesday night...

The models are in fairly good agreement with the pattern through
the period. At 500mb there is a strong, elongated ridge of high
pressure over most of the southern half of the Unites States,
keeping any mid latitude systems from having much of an affect on
the weather in South Florida.

Beginning Thursday night, a surface high, which had been north of
Maine, begins to gradually build to the southeast over the
central Atlantic, basically blocking any moisture from moving
north. The blocking first begins over the western Atlantic, then
the entire Atlantic, from Africa, all the way over to Florida. This
high keeps tropical moisture to the south, and begins to stream
across the area by late Friday. This pattern remains in place for
an extended time, not allowing for any significant change in the
day to day forecast for the CWA. So basically, PoPs and chances of
thunderstorms begin to climb by Friday afternoon, with widespread
coverage of showers each day through at least Tuesday. Given the
abundance of cloud cover that will also likely result, have kept
chances of thunderstorms down to the chance category for now, as
there is some uncertainty in how unstable the atmosphere will be,
and how much insolation will occur each day. If we are able to
start out relatively sunny for the morning hours, it will increase
the chances for thunderstorms. However, persistent cloud cover
may hinder thunderstorm development, as well as any sea breeze
development. Another factor may be the 500mb temperatures, which
the ECMWF is around -6C to -7.5C, and the GFS is a tad cooler with
-7.5C to -8C through the weekend, then warming to around -6C. So,
 the period will have conditional instability, leading to
 uncertainty in the forecast. Not so much if it will rain or not,
 but how widespread and how much coverage of thunderstorms for the
 area. This also leas to the uncertainty as to how much rain, and
 how strong any thunderstorms will be. Currently the more likely
 scenario is some hydrologic concerns, if any training or
 backbuilding occurs, or if areas just keep getting rain day after
 day, it could cause some flooding concerns through the beginning
 of the week. The lower potential, but non zero, would be strong
 to severe thunderstorms. If the 500mb temps are on the cooler
 side, and some diurnal heating occurs, along with a sea breeze,
 there could be some stronger thunderstorms around. So, can not
 rule that possibility out yet.

Marine...
A weak wind flow will continue across the local waters today,
however, the winds will start to shift around to more of an
easterly flow as the day progresses. The easterly flow will
increase by the end of the week across the Atlantic and Gulf
coastal waters. Scattered showers and thunderstorms will be
possible each day, however, chances of showers and thunderstorms
will increase by the end of the week and into the upcoming weekend
as a tropical wave approaches the region.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  77  90  78  89 /  30  40  30  70
Fort Lauderdale  79  89  80  88 /  40  50  50  70
Miami            78  90  79  90 /  40  50  50  70
Naples           75  93  75  92 /  30  60  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...33/Kelly
Hazardous weather outlook, Jul 15, 8:47 AM EST, 6 hours before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
947 AM EDT Wed Jul 15 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
947 AM EDT Wed Jul 15 2020

...Scattered Thunderstorms This Afternoon/Evening...
...Hot and Humid Conditions Continue Across South Florida ...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will develop along the east
and west coast sea breezes today. The greatest chances of thunderstorms
will be across the interior and western sections especially during
the afternoon and evening hours. The strongest storms could contain
gusty winds, small hail, frequent lightning, and heavy downpours.

Wind: The strongest thunderstorms this afternoon and evening could
contain wind gusts in excess of 50 mph.

Hail: Small hail is possible in strongest thunderstorms this
afternoon and evening.

Waterspouts: Waterspouts are possible with any showers or storms over
local South Florida waters.

Temperatures: Heat indices will reach 105 to 108 degrees over most
of South Florida this afternoon, with a few spots as high as 109
across the interior.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chances of showers and thunderstorms will be increasing for the
end of the week and into the upcoming weekend as deep tropical
moisture starts to move across the region. The strongest
thunderstorms could contain frequent lightning, gusty winds, and
heavy downpours. With the increase in moisture for the end of the
week, the potential for flooding will increase across the urban and
poor drainage areas during this time frame.

The risk of rip currents across the Atlantic coast beaches could be
increasing for the upcoming weekend due to an increase in easterly
flow.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 15, 12:29 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Miami FL
129 PM EDT Wed Jul 15 2020

FLZ069-070-151815-
Coastal Collier County FL-Inland Collier County FL-
129 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
215 PM EDT...

* At 129 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Marco Island Airport, or near
  Marco Island. This storm was nearly stationary.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Naples, Marco Island, Belle Meade, Marco Island Airport, Naples
  Manor, East Naples, Lely Resort, Royal Palm Hammock, Lely, Rookery
  Bay Aquatic Preserve, Goodland, Key Marco and Fiddlers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2615 8180 2617 8169 2592 8152 2585 8169
      2601 8177
TIME...MOT...LOC 1729Z 341DEG 4KT 2595 8166

KELLY
Special weather statement, Jul 15, 12:33 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Miami FL
133 PM EDT Wed Jul 15 2020

FLZ063-151815-
Glades FL-
133 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLADES COUNTY UNTIL
215 PM EDT...

* At 132 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles west of Brighton Seminole
  Reservation, or 10 miles northwest of Lakeport, moving southeast at
  10 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Lakeport, Buckhead Ridge, Brighton Seminole Reservation, Indian
  Prairie Canal Mouth and Okee Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2720 8094 2719 8091 2717 8090 2717 8088
      2714 8087 2715 8087 2715 8086 2717 8086
      2712 8084 2691 8109 2703 8132 2703 8127
      2712 8127 2712 8117 2721 8117 2721 8094
TIME...MOT...LOC 1732Z 298DEG 8KT 2711 8120

KELLY
Special weather statement, Jul 15, 12:54 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Miami FL
154 PM EDT Wed Jul 15 2020

FLZ073-074-151845-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
154 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 245 PM EDT...

* At 154 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Intersection Krome And Kendall
  Drive, or near Kendall, moving northwest at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Kendall, Country Walk, Kendale Lakes, West Kendall, Intersection
  Krome And Kendall Drive, Miccosukee Resort, The Crossings, The
  Hammocks, Richmond West, Tamiami, Kendall West, Inlikita and Three
  Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2569 8036 2559 8046 2568 8061 2580 8048
TIME...MOT...LOC 1754Z 121DEG 14KT 2568 8047

KELLY
Special weather statement, Jul 15, 1:33 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
233 PM EDT Wed Jul 15 2020

FLZ067-071-151915-
Inland Broward County FL-Inland Palm Beach County FL-
233 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWARD AND SOUTH
CENTRAL PALM BEACH COUNTIES UNTIL 315 PM EDT...

* At 233 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  south of Lion Country Safari Park to 11 miles southwest of
  Loxahatchee NWR. These storms were nearly stationary.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Lion Country Safari Park and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2680 8052 2624 8056 2625 8038 2668 8030
TIME...MOT...LOC 1833Z 155DEG 0KT 2660 8037 2643 8040

Frye
Special weather statement, Jul 15, 2:37 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
337 PM EDT Wed Jul 15 2020

FLZ071>074-152030-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
337 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
CENTRAL BROWARD COUNTIES UNTIL 430 PM EDT...

* At 337 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Krome And U.S. 27,
  or near Miramar, moving southeast at 10 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Davie, Plantation, Sunrise,
  Weston, Miami Lakes, Cooper City, Hialeah Gardens, Medley, Palm
  Springs North, Intersection I-75 And U.S. 27, Intersection I-75 And
  Griffin Road, Pennsuco, Mile Marker 30 On Alligator Alley,
  Intersection Alligator Alley And Miami Canal, Intersection Krome
  And U.S. 27, East Toll Gate On Alligator Alley and Country Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2591 8074 2633 8066 2633 8033 2584 8032
TIME...MOT...LOC 1937Z 317DEG 7KT 2602 8044

Frye
Special weather statement, Jul 15, 2:45 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Miami FL
345 PM EDT Wed Jul 15 2020

FLZ063-066-067-152030-
Hendry FL-Inland Palm Beach County FL-Glades FL-
345 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND WESTERN
PALM BEACH COUNTIES UNTIL 430 PM EDT...

* At 345 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Belle Glade, moving west at 20
  mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Lake Harbor, Okeelanta,
  Holey Land Wildlife Refuge, Belle Glade Camp, Fremd Village-Padgett
  Island and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2643 8045 2641 8094 2680 8095 2681 8083
      2679 8082 2681 8080 2683 8043
TIME...MOT...LOC 1945Z 083DEG 17KT 2673 8063

Frye

The radar

The Miami radar (KAMX), 51 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
July 15, 2:47 PM EST
Where
Broward County, 4.53 mi N of Miramar
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
26.066, -80.398

EarthNetworks sensor site WSTNN at Cypress Bay High School reported a 66 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899617.